MAUDE Adverse Event Report: TERUMO MEDICAL CORPORATION RADIFOCUS GUIDEWIRE; WIRE, GUIDE, CATHETER

TERUMO MEDICAL CORPORATION RADIFOCUS GUIDEWIRE; WIRE, GUIDE, CATHETER
Model Number N/A
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 04/21/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The actual sample was not available and the investigation of it could not be performed.No anomaly was found in the manufacturing record and the shipping inspection record.No other similar report from other facilities was found.Based on our past knowledge, we have been aware that the guidewire was fractured when the following force was applied.We have also been aware that there was regularity in the shape of fractured section of the wire depending on the mechanism leading to the fracture.When continuous torque force was applied in the same direction while the guidewire was bent, and the guidewire was fractured (refer to page 1 in the attachment): no taper was found on the side surface of wire at the fractured section, and it was flat.Radial patterns were found on the fracture surface of wire.When continuous torque force was applied in the same direction while the guidewire was straight, and the guidewire was fractured: a spiral pattern starting from the center was found on the fracture surface of wire.When repeated 90° bending force was applied, and the guidewire was fractured: no taper was found on the side surface of wire at the fractured section, and it was flat.Dimple patterns (hole-shaped patterns) were found on the fracture surface of wire.When pulling force was applied, and the guidewire was fractured: taper was found on the side surface of wire at the fractured section.When pulling force was applied in a looped state, and the guidewire was fractured: taper and curve were found on the side surface of wire at the fractured section.Based on the investigation result, no anomaly was found in the manufacturing record and the shipping inspection record.It was inferred that the actual sample was fractured due to having been exposed to any one of force described in investigation result 3.However, since the actual sample was not returned and investigation could not be performed, it was not possible to identify the cause of occurrence.Ashitaka factory assures the quality of this product by performing following inspections and control.Through eddy current flaw detection*, it is confirmed that there is no crack in the wire over the entire length.The outer diameter of wire is controlled to assure the strength of wire.Before the packaging process, 100% visual inspection is performed to confirm that there is no anomaly such as a kink or scratch.(*eddy current flaw detection: when an alternating current is passed through a coil, a magnetic field is generated in the direction perpendicular to the current.When the coil is brought close to the conductor (core wire), an eddy current is generated on the surface of the conductor.If any anomaly including a crack is generated in the conductor, the eddy current avoids the crack and flows around the conductor, so that the flow changes as compared with the case where there is no crack.The method of detecting changes in the flow of eddy currents and searching for cracks is called eddy current flaw detection.) instructions for use (ifu) of this product includes the following warning: "[warnings] if any resistance is felt or if the tip's behavior and/or location seems improper, stop manipulating the[?]glidewire and/or the catheter and determine the cause by fluoroscopy.Failure to exercise proper caution may result in bending, kinking, separation of the guide wire's tip, damage to the catheter, or damage to the vessel." please see mdr 2243441-2023-00020 for the importer report.Terumo medical products (tmp) (importer) registration no.2243441 is submitting this report on behalf of ashitaka factory of terumo corporation (manufacturer) registration no.9681834.
 
Event or Problem Description
The user facility reported that upon advancing the guidewire involved, the tip broke off at an occluded area of the vessel.The doctor determined it was best to leave the tip in the patient.The patient was in stable condition and the procedure outcome was fine.There was no patient injury/medical or surgical intervention required.Additional information was received on 28 apr 2023: the doctor was doing routine work.The doctor reported that he was not tugging or pushing hard.The procedure was an angiogram of the leg, and the wire broke in the popliteal area.There was calcification and the doctor was trying to cross the lesion; however, the doctor did not do anything out of the ordinary, and it was not in very long, only a few minutes.

Brand Name
RADIFOCUS GUIDEWIRE
Common Device Name
WIRE, GUIDE, CATHETER
Manufacturer (Section D)
TERUMO MEDICAL CORPORATION
950 elkton blvd.
elkton MD 21921
Manufacturer (Section G)
TERUMO CORPORATION, ASHITAKA
reg. no. 9681834
150 maimaigi-cho
fujinomiya city, 418
JA   418
Manufacturer Contact
gina digioia
265 davidson ave
suite 320
somerset, NJ 08873
6402040886
MDR Report Key16938694
Report Number9681834-2023-00095
Device Sequence Number7374975
Product Code DQX
UDI-Device Identifier04987350711908
UDI-Public04987350711908
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K863138
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Nurse
Type of Report Initial
Report Date (Section B) 05/16/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/31/2024
Device Model NumberN/A
Device Catalogue NumberGM1831
Device Lot Number220620
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/21/2023
Initial Report FDA Received Date05/16/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured06/20/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown